Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 111, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2020, 8:49 PM EDT for 6 counties in West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2020, 8:49 PM EDT (00:49 UTC)
- Expired
- Jul 27, 2020, 9:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cabell County, WV, Jackson County, WV, Kanawha County, WV, Mason County, WV, Putnam County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 26 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -110 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
748 WUUS51 KRLX 280049 SVRRLX WVC011-035-039-053-079-087-280130- /O.NEW.KRLX.SV.W.0111.200728T0049Z-200728T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 849 PM EDT Mon Jul 27 2020 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... Southwestern Mason County in western West Virginia... East central Cabell County in central West Virginia... Putnam County in western West Virginia... Northwestern Kanawha County in central West Virginia... Southwestern Roane County in central West Virginia... Southeastern Jackson County in northwestern West Virginia... * Until 930 PM EDT. * At 849 PM EDT, a severe thunderstorm was located near Buffalo, or 9 miles west of Winfield, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Nitro, Winfield, Sissonville, Eleanor, Buffalo, Poca, Cross Lanes, Pinch, Elkview, Teays Valley, Bancroft, Liberty and Fraziers Bottom. This includes the following highways... Interstate 79 between mile markers 5 and 13. Interstate 77 in West Virginia between mile markers 107 and 123. Interstate 64 in West Virginia between mile markers 36 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report severe weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3847 8214 3861 8214 3866 8144 3840 8143 TIME...MOT...LOC 0049Z 268DEG 46KT 3853 8205 HAIL...<.75IN WIND...60MPH $$ 22
1 follow-up statement
604
WWUS51 KRLX 280121
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
921 PM EDT Mon Jul 27 2020
WVC011-053-280130-
/O.CAN.KRLX.SV.W.0111.000000T0000Z-200728T0130Z/
Mason WV-Cabell WV-
921 PM EDT Mon Jul 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MASON AND EAST
CENTRAL CABELL COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3845 8193 3859 8189 3866 8144 3840 8143
TIME...MOT...LOC 0120Z 267DEG 24KT 3854 8172
$$
WVC035-039-079-087-280130-
/O.CON.KRLX.SV.W.0111.000000T0000Z-200728T0130Z/
Putnam WV-Kanawha WV-Roane WV-Jackson WV-
921 PM EDT Mon Jul 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHEASTERN PUTNAM...NORTHWESTERN KANAWHA...SOUTHWESTERN ROANE
AND SOUTHEASTERN JACKSON COUNTIES...
At 920 PM EDT, a severe thunderstorm was located near Sissonville, or
9 miles east of Winfield, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nitro, Winfield, Sissonville, Poca, Cross Lanes, Pinch, Elkview,
Teays Valley, Bancroft and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3845 8193 3859 8189 3866 8144 3840 8143
TIME...MOT...LOC 0120Z 267DEG 24KT 3854 8172
HAIL...<.75IN
WIND...60MPH
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:19 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 27, 8:19 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 819 PM EDT Mon Jul 27 2020 .SYNOPSIS... A cold front crosses Tuesday. High pressure crosses Wednesday. Low pressure passes south Thursday. Another low and cold front approach over the weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 815 PM Monday... Forecast on track save for just a few touch-ups, with a round of showers and thunderstorms moving east across the forecast area, and another upstream, ahead of a cold front approaching from the northwest. As of 1230 PM Monday... With dewpoints in the lower 70s in advance of an approaching cold front, expect scattered showers and thunderstorms this afternoon and evening. The cold front will push into the region late tonight and slowly move southeastward through the area on Tuesday. This will allow for additional showers and thunderstorms. With the precipitation and cooling 850 mb temperatures on Tuesday, expect a decrease in afternoon highs Tuesday. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 230 PM Monday... The cold front will push out to the southeast on Tuesday night with chances of showers and thunderstorms diminishing throughout the night. Wednesday will be mostly dry as surface high pressure moves in briefly behind the front. Small chances of precipitation will be possible for the afternoon and evening hours, with the highest chances mostly in the mountains and along the southern part of the region. An upper level trough will also continue to stay over the area through the period, aiding the potential for showers and thunderstorms to occur. High temperatures on Wednesday will be around/slightly above normal in the mid to upper 80s and potentially reaching 90 in some locations for the lowlands, and low 70s to low 80s for the highest elevations. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 230 PM Monday... An upper level disturbance will affect the area on Thursday, leading to more widespread and greater chances of showers and thunderstorms than Wednesday. The highest precipitation chances will be along the south, where models are showing a bit more moisture, and the precipitation chances will likely linger through Friday night. Models show a surface low pressure system potentially approaching from the west sometime Friday into Saturday, once again leading to storm chances. Upper level troughing continues to hold in general over the area through much of the long term period. A better developed surface low approaches from the southwest for the end of the weekend and into the start of the next work week. Overall, the models agree with the general progression and timing of this low. They show the low moving through or just the north of the area, beginning to affect the area on Sunday and passing through on Monday/Monday night. Temperatures should be around normal for the remainder of the week and the weekend. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 815 PM Monday... Two rounds of showers and thunderstorms will move south and east across the area tonight, ahead of a cold front approaching from the northwest. The first round was already just east of the Ohio River as of 00Z, and will traverse WV by 06Z or so. The second round will move across the middle Ohio Valley 00Z-06Z and WV 06Z-12Z. IFR is possible in thunderstorms or their associated fog tails. The chance for thunder decreases as one goes farther south and east, so that there is less chance with the second round, and little chance for thunder at BKW tonight. MVFR stratocu and mist will follow the front over the middle Ohio Valley Tuesday morning. IFR fog is possible in areas that receive rainfall. but there will be enough flow to prevent widespread IFR fog. Conditions will slowly improve across the middle Ohio Valley Tuesday as drier air filters in behind the cold front, but showers are likely Tuesday afternoon across central and southern WV, with thunderstorms also possible, as the cold front slowly crosses. Light southwest surface flow overnight, except strong gusts possible in thunderstorms, will become light west on Tuesday, as the cold front crosses. Light to moderate west flow aloft tonight will become light west on Tuesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: High, except with timing of showers/thunderstorms. ALTERNATE SCENARIOS: Timing and intensity of showers and thunderstorms could vary. Fog may form tonight in areas that receive rainfall. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H M M L PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H M M M AFTER 00Z WEDNESDAY... IFR conditions possible in mainly valley fog Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/TRM/CG NEAR TERM...RPY/TRM SHORT TERM...CG LONG TERM...CG AVIATION...TRM
Hazardous weather outlook, Jul 27, 3:02 AM EDT, 17 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 302 AM EDT Mon Jul 27 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-280715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 302 AM EDT Mon Jul 27 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. The area is under a marginal threat for excessive rainfall on Tuesday associated with a cold front. Any heavy downpours under potential thunderstorms may lead to localized minor flooding issues. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 27, 4:57 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
457 PM EDT Mon Jul 27 2020
OHZ083-084-272145-
Jackson-Vinton-
457 PM EDT Mon Jul 27 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND WEST
CENTRAL VINTON COUNTIES...
At 457 PM EDT, a strong thunderstorm was located near Waverly, moving
east at 20 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Jackson, Wellston, Coalton, Byer and Allensville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3917 8279 3917 8277 3924 8276 3929 8261
3900 8253 3898 8280
TIME...MOT...LOC 2057Z 255DEG 17KT 3909 8288
22Special weather statement, Jul 27, 6:24 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
624 PM EDT Mon Jul 27 2020
OHZ066-272300-
Perry-
624 PM EDT Mon Jul 27 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...
At 624 PM EDT, a strong thunderstorm was located over Fairfield
Beach, or 7 miles south of Heath, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Somerset, Thornport, Thornville and Glenford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
3981 8207 3974 8236 3974 8240 3983 8240
3984 8247 3993 8246
TIME...MOT...LOC 2224Z 249DEG 21KT 3992 8248
22Special weather statement, Jul 27, 7:21 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Mon Jul 27 2020
OHZ085-WVZ007-008-272345-
Meigs-Jackson-Mason-
721 PM EDT Mon Jul 27 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...CENTRAL
MASON AND CENTRAL JACKSON COUNTIES...
At 720 PM EDT, a strong thunderstorm was located 7 miles southeast of
Point Pleasant, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Point Pleasant, Gallipolis, Ripley, Ravenswood, Henderson, Leon,
Mount Alto, Statts Mills, Given, Southside, Cottageville, Evans,
Fairplain and Letart.
This includes Interstate 77 in West Virginia between mile markers 129
and 147.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3884 8215 3887 8214 3897 8172 3872 8159
3868 8216 3882 8217
TIME...MOT...LOC 2320Z 255DEG 32KT 3879 8203
22The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:03 PM EDT | Special Weather Statement | RLX | Harrison | 27 min |
| Jul 27, 11:50 PM EDT | Special Weather Statement | RLX | Boone | 40 min |
| Jul 28, 5:58 AM EDT | Special Weather Statement | RLX | Lincoln | 47 min |
| Jul 28, 6:29 AM EDT | Special Weather Statement | RLX | Kanawha | 46 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.